How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 10215
Experience:  Over 14 years of clinical veterinary experience
11664588
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

I have an eleven year old Shi Tzu. A also had a Cairn

Customer Question

I have an eleven year old Shi Tzu. A also had a Cairn Terrier. My terrier had to be put down of Sept. 15, she was 15 years old. Since then my Shi Tzu has actually gone a little mad. As long as I am at home he is fine. When I leave he poops, pees and goes into a panic mode. Even if I'm gone just 15 minutes. When I get home he has walked in the poop and pee, laid in it. When I'm just outside the door I sometimes see him just looking at the walls and barking. He is panting so hard it almost like he can't breathe. My vet gave me a supplement called Compusure Pro which has not helped at all. I am at my wits end. Do you have any suggestions. My vet says she doesn't like putting dogs on meds to calm them. I'm afraid I will come home one day and he will have died. What can I do?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. John replied 1 year ago.

Hello. Thanks for writing in. My name is***** and I would be happy to help you. When dogs lose a housemate, they often grieve harder than we do. They are literally around each other all the time, so it is harder for them to cope. I would make sure your vet has ran some blood work to make sure there are no medical issues. When they are stressed like this, sometimes underlying issues you didn't know where there can all of a sudden start. The loss of a love one can cause the body to shut down. It happens in humans as well. As long as everything is normal on lab work, I would highly recommend you talk to your vet about putting him on anti-anxiety medications. We often use medications like Prozac just for these purposes. I am wondering if your vet is referring to medications like acepromazine, which is a sedative, or Valium? Prozac and similar drugs are more long acting and do not usually produce the same sedative effects. If your vet does not want to even use these drugs, I would recommend that you get a second opinion from another vet because it really sounds like Scooter needs to be on something. It will improve his life and yours. Please let me know if you have any other questions or concerns. Hope this helps.